Advertisement

Celestial Mechanics and Dynamical Astronomy

, Volume 127, Issue 1, pp 95–119 | Cite as

De Sitter’s theory of Galilean satellites

  • Henk Broer
  • Lei Zhao
Original Article

Abstract

In this article, we investigate the mathematical part of De Sitter’s theory on the Galilean satellites, and further extend this theory by showing the existence of some quasi-periodic librating orbits by application of KAM theorems. After showing the existence of De Sitter’s family of linearly stable periodic orbits in the Jupiter–Io–Europa–Ganymede model by averaging and reduction techniques in the Hamiltonian framework, we further discuss the possible extension of this theory to include a fourth satellite Callisto, and establish the existence of a set of positive measure of quasi-periodic librating orbits in both models for almost all choices of masses among which one sufficiently dominates the others.

Keywords

Galilean satellites Secular systems KAM theory Normal forms 

Notes

Acknowledgments

The manuscript was prepared during the stay of LZ in Johann Bernoulli Institute, University of Groningen as a postdoc. We thank the anonymous referees, Sylvio Ferraz Mello and Heinz Hanssmann for their careful reading of the manuscript and for their suggestions of improvements.

References

  1. Arnold, V.I., Kozlov, V.V., Neishtadt, A.I.: Mathematical Aspects of Classical and Celestial Mechanics. Springer, Berlin (2006)MATHGoogle Scholar
  2. Broer, H.W., Huitema, G., Takens, F.: Unfolding of quasi-periodic tori. Mem. Am. Math. Soc. 83(421), 1–82 (1990)MathSciNetMATHGoogle Scholar
  3. Broer, H.W., Hanssmann, H.: On Jupiter and his Galilean satellites: librations of De Sitter’s periodic motion. Submitted (2016)Google Scholar
  4. de Sitter, W.: On the periodic solutions of a particular case of the problem of four bodies. KNAW Proc. 11, 682–698 (1909)Google Scholar
  5. de Sitter, W.: Outlines of a new mathematical theory of Jupiter’s satellites. Annalen van de sterrewacht te Leiden 12, 1–55 (1925)Google Scholar
  6. de Sitter, W.: Jupiter’s Galilean satellites (George Darwin lecture). Mon. Not. R. Astron. Soc. 91, 706–738 (1931)ADSCrossRefGoogle Scholar
  7. Féjoz, J.: Quasiperiodic motions in the planar three-body problem. J. Differ. Equ. 183(2), 303–341 (2002)ADSMathSciNetCrossRefMATHGoogle Scholar
  8. Féjoz, J.: Démonstration du théorème d’Arnold sur la stabilité du système planétaire (d’après Herman). Ergod. Theory Dyn. Syst. 24(5), 1521–1582 (2004). (Revised version)CrossRefGoogle Scholar
  9. Féjoz, J.: Mouvements périodiques et quasi-périodiques dans le problème des n corps. Habilitation à diriger des recherches. Université Pierre et Marie Curie-Paris VI, Paris (2010)Google Scholar
  10. Féjoz, J.: The normal form of Moser and applications. preprint (in revision), (2011)Google Scholar
  11. Féjoz, J.: Introduction to KAM theory. (2013)Google Scholar
  12. Ferraz-Mello, S.: Dynamics of the Galilean Satellites-an Introductory Treatise. Mathematical and Dynamical Astronomy Series. Universidade de Sao Paulo, Instituto Astronomico e Geofisico, São Paulo (1979)Google Scholar
  13. Hadjidemetriou, J.D., Michalodimitrakis, M.: Periodic planetary-type orbits of the general 4-body problem with an application to the satellites of Jupiter. Astron. Astrophys. 93, 204–211 (1981)ADSGoogle Scholar
  14. Laskar, J., Robutel, P.: Stability of the planetary three-body problem. Celest. Mech. Dyn. Astron. 62(3), 193–217 (1995)ADSCrossRefMATHGoogle Scholar
  15. Moulton, F.R.: Periodic orbits. Carnegie institution of Washington, Washington (1920)MATHGoogle Scholar
  16. Poincaré, H.: Les Méthodes Nouvelles de la Mécanique Céleste, vol. 1. Gauthier-Villars, Paris (1892)MATHGoogle Scholar
  17. Tisserand, F.: Traité de Mécanique Céleste, vol. 1. Gauthier-Villars, Paris (1889)MATHGoogle Scholar
  18. Tisserand, F.: Traité de Mécanique Céleste, vol. 4. Gauthier-Villars, Paris (1896)MATHGoogle Scholar
  19. Zhao, L.: Quasi-periodic solutions of the spatial lunar three-body problem. Celes. Mech. Dyn. Astron. 119(1), 91–118 (2014)ADSMathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer Science+Business Media Dordrecht 2016

Authors and Affiliations

  1. 1.Johann Bernoulli Institute for Mathematics and Computer ScienceUniversity of GroningenGroningenNetherlands
  2. 2.Chern Institute of MathematicsNankai UniversityTianjinChina

Personalised recommendations